Alert archive / Montana / Red Flag Warnings in 2006

Red Flag Warning 7, NWS Great Falls, MT

August 15, 200612 counties in Montana

NWS Great Falls, MT issued this red flag warning at Aug 15, 2006, 4:13 AM MDT for 12 counties in Montana. It took effect at Aug 15, 2006, 2:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 15, 2006, 4:13 AM MDT (10:13 UTC)
In effect from
Aug 15, 2006, 2:00 PM MDT
Expired
Aug 15, 2006, 7:40 PM MDT
In force
6 hr
Issued by
NWS Great Falls, MT

Counties Broadwater County, MT, Cascade County, MT, Chouteau County, MT, Fergus County, MT, Gallatin County, MT, Jefferson County, MT, Judith Basin County, MT, Lewis and Clark County, MT, Meagher County, MT, Pondera County, MT, Powell County, MT, Teton County, MT

The radar

The Great Falls radar (KTFX), 50 km from the middle of the area, began a volume at 10:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 10.2 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2006-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2006-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5862 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KTFX 151013
RFWTFX

RED FLAG WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
413 AM MDT TUE AUG 15 2006

MTZ114>118-152000-
/O.NEW.KTFX.FW.W.0007.060815T2000Z-060816T0400Z/
LEWIS AND CLARK NATIONAL FOREST ROCKY MOUNTAIN DISTRICT/ROCKY
MOUNTAIN FRONT-CHOUTEAU AND FERGUS COUNTIES-
LINCOLN RANGER DISTRICT OF THE HELENA NATIONAL FOREST-
CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS-
HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL
FOREST-
413 AM MDT TUE AUG 15 2006

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 10 PM
MDT THIS EVENING FOR SCATTERED THUNDERSTORMS AND LOW RELATIVE
HUMIDITIES FOR PORTIONS OF CENTRAL MONTANA...

FIRE WEATHER ZONES INCLUDED IN THIS WARNING ARE: 
114...115...116...117...118

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 10 PM
MDT THIS EVENING FOR SCATTERED THUNDERSTORMS AND LOW RELATIVE
HUMIDITIES FOR PORTIONS OF CENTRAL MONTANA... 

IT WILL BE HOT WITH LOW RELATIVE HUMIDITIES TODAY WITH SCATTERED
THUNDERSTORMS DEVELOPING THIS AFTERNOON AND EVENING. SOME
THUNDERSTORMS WILL BE DRY WITH GUSTY WINDS. WITH VERY HIGH TO
EXTREME FIRE DANGER INDICES OVER THE REGION...RED FLAG
CONDITIONS ARE LIKELY THIS AFTERNOON AND EVENING.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

$$
2 follow-up statements
000 
WWUS85 KTFX 152000
RFWTFX

RED FLAG WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
200 PM MDT TUE AUG 15 2006

MTZ114>118-160400-
/O.CON.KTFX.FW.W.0007.000000T0000Z-060816T0400Z/
LEWIS AND CLARK NATIONAL FOREST ROCKY MOUNTAIN DISTRICT/ROCKY
MOUNTAIN FRONT-CHOUTEAU AND FERGUS COUNTIES-
LINCOLN RANGER DISTRICT OF THE HELENA NATIONAL FOREST-
CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS-
HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL
FOREST-
200 PM MDT TUE AUG 15 2006

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING FOR CENTRAL AND SOUTHWEST MONTANA FOR SCATTERED
THUNDERSTORMS AND LOW RELATIVE HUMIDITIES...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING. 

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 10 PM
MDT THIS EVENING FOR SCATTERED THUNDERSTORMS AND LOW RELATIVE
HUMIDITIES FOR PORTIONS OF CENTRAL MONTANA...

IT WILL BE HOT WITH LOW RELATIVE HUMIDITIES TODAY WITH SCATTERED
THUNDERSTORMS DEVELOPING LATER THIS AFTERNOON AND EVENING. SOME
THUNDERSTORMS WILL BE DRY WITH GUSTY WINDS. WITH VERY HIGH TO
EXTREME FIRE DANGER INDICES OVER THE REGION...RED FLAG CONDITIONS
ARE LIKELY THIS AFTERNOON AND EVENING.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

$$
000 
WWUS85 KTFX 160140
RFWTFX

RED FLAG WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
740 PM MDT TUE AUG 15 2006


MTZ114>118-160245-
/O.CAN.KTFX.FW.W.0007.000000T0000Z-060816T0400Z/
LEWIS AND CLARK NATIONAL FOREST ROCKY MOUNTAIN DISTRICT/ROCKY
MOUNTAIN FRONT-CHOUTEAU AND FERGUS COUNTIES-
LINCOLN RANGER DISTRICT OF THE HELENA NATIONAL FOREST-
CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS-
HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL
FOREST-
740 PM MDT TUE AUG 15 2006

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS CANCELLED THE RED
FLAG WARNING FOR THIS EVENING. 

LIGHTNING ACTIVITY HAS DIMINISHED WITH THE MAIN ACTIVITY HAVING
MOVED EAST OF THE FIRE WEATHER DISTRICT. IN ADDITION RELATIVE
HUMIDITIES HAVE RISEN ABOVE 20 PERCENT OVER MUCH OF THE AREA. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Aug 15, 3:29 AM MDT, 44 minutes earlier.

Area forecast discussion, Aug 15, 3:29 AM MDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
329 AM MDT TUE AUG 15 2006

.DISCUSSION...
TODAY AND TONIGHT...AN UPPER LEVEL WEATHER DISTURBANCE OVER SOUTHERN
IDAHO...WILL MOVE INTO SOUTHWEST MONTANA THIS MORNING FOR ISOLATED
THUNDERSTORMS. MEANWHILE...AN UPPER LEVEL RIDGE OVER EASTERN MONTANA
WITH AN UPPER LEVEL TROUGH OVER SOUTHWEST CANADA AND THE PACIFIC
NORTHWEST...WILL BRING AN INCREASING SOUTHWEST FLOW ALOFT. THIS WILL
RESULT IN SCATTERED THUNDERSTORMS WITH SOME BEING DRY THIS
AFTERNOON...SPREADING INTO PARTS OF NORTH CENTRAL MONTANA THIS
EVENING. TEMPERATURES WILL RUN ABOVE SEASONAL AVERAGE.

WEDNESDAY...A WEAK UPPER LEVEL RIDGE DEVELOPS OVER THE AREA...WITH
A DEEPENING TROUGH OVER THE PACIFIC NORTHWEST. THIS WILL BRING
INCREASING INSTABILITIES AND MOISTURE FOR ISOLATED/SCATTERED SHOWERS
AND THUNDERSTORMS. TEMPERATURES WILL COOL A BIT AS A WEAK UPSLOPE
FLOW DEVELOPS ACROSS NORTH CENTRAL MONTANA.

WEDNESDAY NIGHT AND THURSDAY...ANOTHER UPPER LEVEL TROUGH AND PACIFIC
COOL FRONT TO MOVE THROUGH THE REGION DURING THIS PERIOD FOR COOLER
TEMPERATURES ALONG WITH AN INCREASING CHANCE OF SHOWERS LATE WEDNESDAY
NIGHT AND THURSDAY MORNING. SHOWERS WILL BE NUMEROUS ACROSS MUCH OF
NORTH CENTRAL MONTANA WHERE BEST UPSLOPE GRADIENTS WILL BE AT...AS A
CANADIAN HIGH PUSHES SOUTH INTO NORTHERN MONTANA. SHOWERS WILL
BECOME SCATTERED ALONG WITH ISOLATED THUNDERSTORMS BY THURSDAY
AFTERNOON. TEMPERATURES WILL RUN COOLER THAN SEASONAL
AVERAGE...ESPECIALLY ACROSS NORTH CENTRAL MONTANA. WILLIAMSON DC

THURSDAY NIGHT...EXPECT THE PACIFIC COOL FRONT THAT MOVES THROUGH
THE AREA ON THURSDAY TO EXIT THE REGION THURSDAY NIGHT INTO FRIDAY
MORNING. SHOWERS WILL SLOWLY COME TO AN END LATE THURSDAY NIGHT...AS
UPSLOPE CONDITIONS RELAX A BIT.

FOR FRIDAY...EXPECT TEMPERATURES TO START TO RECOVER A BIT...WITH
ONLY A VERY SLIGHT CHANCE FOR AN ISOLATED SHOWER...MAINLY OVER THE
MOUNTAINS.

FOR SATURDAY AND SUNDAY...A NEW UPPER LEVEL RIDGE OF HIGH PRESSURE
WILL BEGIN TO BUILD OVER THE REGION. THIS RIDGE WILL ALLOW
TEMPERATURES TO CLIMB BACK UP TO ABOVE NORMAL READINGS...WITH
AFTERNOON HIGHS APPROACHING CLOSE TO 10 DEGREES ABOVE NORMAL BY
SUNDAY AFTERNOON. EXPECT COOL OVERNIGHT LOWS...ESPECIALLY IN THE
MOUNTAINS. WITH DRIER AIR MOVING BACK INTO THE REGION AS WELL...NO
PRECIP IS EXPECTED OVER THE WEEKEND. BRUSDA

MONDAY AND TUESDAY...LATEST LONG RANGE MODELS INDICATE A WEAK HIGH
PRESSURE IN PLACE WITH A WEAK DISTURBANCE TO PASS THROUGH. PARTLY
CLOUDY SKIES AND ONLY A SLIGHT CHANCE FOR ISOLATED SHOWERS AND
THUNDERSTORMS IN THE MOUNTAINS. TEMPERATURES WILL BE ABOVE NORMAL
FOR MUCH OF THE REGION. SAUCIER

&&

.AVIATION...
UPDATED 0455Z.
DRY SOUTHWEST FLOW ALOFT ACROSS THE REGION THROUGH TUESDAY MORNING
FOR DRY AND MAINLY CLEAR CONDITIONS. A DISTURBANCE EMBEDDED
WITHIN THE SW FLOW WILL MOVE ACROSS SW AND CENTRAL MT TUESDAY
AFTERNOON AND EVENING...BRINGING AN EXPANDED CHANCE OF THUNDERSTORM
ACTIVITY TO CENTRAL AND SOUTHERN AREAS. MOISTURE WILL BE LIMITED AND
CLOUD BASES WILL BE FAIRLY HIGH...WITH GUSTY WINDS BEING THE PRIMARY
THUNDERSTORM THREAT TUESDAY AFTERNOON. A WEAK FRONTAL BOUNDARY WILL
ALSO DROP SOUTH ACROSS NORTHCENTRAL MT TUESDAY EVENING...SHIFTING
WINDS TO THE NORTH. AREAS OF SMOKE FROM WILDFIRES WEST OF THE DIVIDE
MAY ALSO IMPACT VISIBILITIES LOCALLY THROUGH THE PERIOD. HOENISCH

&&

.FIRE WEATHER...
A RED FLAG WARNING WILL BE OUT FROM 2 PM UNTIL 10 PM THIS AFTERNOON
AND EVENING FOR FIRE ZONES 114 THROUGH 118 FOR VERY HIGH/EXTREME FIRE
DANGER ALONG WITH SOME DRY THUNDERSTORMS WITH GUSTY WINDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  90  55  80  51 /  10  20  20  30
CTB  84  48  75  46 /  10  10  20  30
HLN  90  54  85  53 /  10  30  30  30
BZN  85  47  85  46 /  30  30  20  30
WEY  76  34  78  37 /  30  30  20  30
DLN  84  48  84  46 /  20  20  20  20
HVR  90  51  82  51 /   0  10  30  30
LWT  86  50  82  50 /  20  20  30  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 2 PM THIS AFTERNOON TO 10 PM MDT THIS
EVENING FOR PARTS OF CENTRAL MONTANA.

FIRE WEATHER WATCH FROM NOON MDT TODAY THROUGH THIS EVENING FOR PARTS
OF SOUTHWEST MONTANA.

&&

SHORT TERM...DC WILLIAMSON
LONG TERM...BRUSDA/SAUCIER
AVIATION...BRUSDA

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Aug 14, 5:03 AM MDT, 23 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
503 AM MDT MON AUG 14 2006

MTZ008>015-044>055-151115-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
503 AM MDT MON AUG 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Red Flag Warnings in Montana, 2006Every red flag warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.